Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Shrunken testicles while on Testosterone replacement
Sep 12, 2000

Hello Doctors:

My partner and I, who have been Hiv+ for at least 13 years, recently (within the last couple of months for him and the last week for me)started on testosterone replacement. He receives a shot once per week and I use the 5mg of gel every day. The problem is that his testicles have shrunken significantly during the course of his treatment. Probably about 30%! So far, I haven't noticed any shrinking of my own. If I lost 30% of mine I'd be playing with marbles again and I haven't done that since I was a kid!

We have been told by our doctor's nurse that this is due to the fact our bodies no longer produce the testosterone on their own (once we start using replacement therapy) and therefore, the testicles atrophy and become smaller over time. Now for the questions:

1. Does this happen to everyone?, i.e. Can I expect the same thing to happen to my testicles?

2. Do the testicles eventually reach a point where they stop shrinking?

3. Is this problem more prevalent with certain testosterone replacement methods than others, i.e. shots vs. patches vs. gels

4. Is the condition reversible? The nurse did mention something called Gonadatropin(?) which he said could be purchased in Mexico for much cheaper than here in the U.S. He said a course of three shots given about once a year brings them back to normal again. Is this true? Also could this drug be used to increase the size of testicles which haven't shrunk to begin with? And is it safe to use?

5. And finally, once someone starts testosterone therapy can he go off of it eventually and maintain adequate testosterone levels?

Sorry for the lengthy questions but we're concerned about the overall affects of this treatment. Any advice or information you can give us would be greatly appreciated. Thanks to all of you for the time you give to this forum.

Response from Dr. Dieterich

Your nurse is correct. It is very common for the testicles to shrink while taking testosterone, and it does not matter how the testosterone is administered. They will reach a point where they will stop, they will not disappear on you!

Some people have used HCG to try to help this. As a rule it has not helped most of my patients who tried it. It will only help if you stop the testosterone. That is not likely, because it is unlikely the testicles will start again on their own, the HIV is likely the cause of this. Good luck! DTD


Previous
Steroid Use Question
Next
Wasting and eating all the time

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement